Arkansas, 2023

Tornado and Flash Flooding in Arkansas, July 12, 2023

July 12, 2023 · NWS SHV · 21 events in 4 counties and zones

A Mesoscale Convective Vortex (MCV) that was a remnant of showers and thunderstorms over Central Oklahoma on July 11th, drifted east into Southwest Arkansas during the early morning hours of the 12th. This upper level disturbance moved over an area that was very warm, moist, and unstable, and focused a cluster of showers and thunderstorms throughout much of the morning hours before drifting east…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A Mesoscale Convective Vortex (MCV) that was a remnant of showers and thunderstorms over Central Oklahoma on July 11th, drifted east into Southwest Arkansas during the early morning hours of the 12th. This upper level disturbance moved over an area that was very warm, moist, and unstable, and focused a cluster of showers and thunderstorms throughout much of the morning hours before drifting east out of the region by midday. These showers and thunderstorms moved repeatedly over the same areas, and were efficient rainfall producers such that flash flooding was widespread across portions of Southwest Arkansas. Widespread rainfall amounts of 3-6 inches, with isolated higher amounts in excess of 8 inches, fell across portions of Southwest Arkansas before ending by the mid morning hours on the 12th. In addition, an isolated tornado was spawned from this cluster of thunderstorms over Eastern Lafayette County just south of Stamps before these storms shifted east of the region later that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jul 11, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1246 AM CDT Wed Jul 12 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday Night)
Issued at 251 PM CDT Tue Jul 11 2023

Another round of wet weather is expected to continue tonight into
tomorrow before the influence of upper ridging begins. This is
due to a weak shortwave that is steered in northwesterly flow
across a slow-moving frontal boundary that will be in the process
of meandering northeastward as a warm front overnight. In the
process, it will focus moisture for showers and thunderstorms that
develop in a corridor mostly between I-49 and the Ouachita River.
This activity will keep temperature minimums in the lower 70s
with mid-to-upper 70s elsewhere.

By tomorrow, lingering showers and thunderstorms will contribute
to excessive rainfall with flash flooding possible in the
aforementioned area of concern through most of the day.
Temperature maximums are expected in the mid-to-upper 90s in most
areas, prompting a continuation and likely expansion of the
ongoing Heat Advisory through the day tomorrow. Adequate
precautions are encouraged to be taken against the elevated
potential for heat illnesses. This includes (and is not limited
to) altering outdoor plans, taking frequent breaks if you must be
outside, checking the backseat of your vehicle, and knowing the
signs and symptoms of heat exhaustion and heat stroke. Not much in
the way of heat relief is expected by tomorrow night with
temperature minimums only cooling into the upper 70s. /16/

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 251 PM CDT Tue Jul 11 2023

An upper-level ridge extending from the desert southwest eastward
into Texas and the ArkLaTex will maintain a dry forecast through at
least Friday. Subsidence associated with the ridge to drive high
temperatures from the mid 90s to near 100 degrees each day through
Saturday. Heat index values from late week though the weekend to
exceed 105 degrees across much of the region with possibly the
exception of the Ouachitas in southeast Oklahoma and southwest
Arkansas where temperatures will be slightly cooler. Across the
lakes region of Deep East Texas into portions of west-central
Louisiana heat index values could approach 110 degrees at times.

Late in the weekend, the upper-ridge will nudge west while still
keeping a foothold of heat across much of the region. The first of
several weak disturbances riding southeast along the periphery of
the ridge will bring scattered convection to mainly south Arkansas
on Sunday. Widely scattered convection will again be possible on
Monday afternoon. /05/

&&

.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT Wed Jul 12 2023

Upper-level disturbance working into the airspace this evening and
overnight will pose the threat for TSRA/SHRA across the region
through sunrise and into the afternoon. This complex will be
isolated to the central and northeast tier of the FA. Heavy
rain rates will result in reduced VSBY and low CIGs across
terminals ranging from SHV, TXK, MLU and ELD. The slow and back
building nature of the complex will pose the threat for terminal
flooding. By mid period, the complex should diminish and lifting
of lower CIGs and scattering out should be in order. Sfc terminal
winds will remain southerly through the period, averaging between
5-10 kts. /RK

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  78  99  79 /  30   0   0  10
MLU  96  76  98  77 /  40   0   0  10
DEQ  94  76  95  77 /  10   0   0  10
TXK  97  77  97  78 /  20   0   0  10
ELD  94  75  97  76 /  50   0   0  10
TYR  98  79  99  79 /  10   0   0  10
GGG  96  78  99  78 /  10   0   0  10
LFK  99  77 100  77 /  10   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through this afternoon for ARZ060-061-070>073.

LA...Flood Watch through this afternoon for LAZ001>006-010>014-021.

OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ124-125-136-137-
     149-150-152-165>167.

&&

SHORT TERM...16
LONG TERM....05
AVIATION...53
Hazardous weather outlook, Jul 11, 7:44 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
844 PM CDT Tue Jul 11 2023

TXZ124-125-136-137-149-150-152-165>167-130145-
Wood-Upshur-Smith-Gregg-Cherokee-Rusk-Nacogdoches-Angelina-
San Augustine-Sabine-
844 PM CDT Tue Jul 11 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT WEDNESDAY...

This Hazardous Weather Outlook is for east Texas and northeast
Texas.

.DAY ONE...Tonight.

A Heat Advisory will remain in effect overnight. Expect overnight
lows in the mid to upper 70s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat is here to stay across the region for the remainder of the
work week. Look for the likelihood of the current Heat Advisory to
expand through at least the remainder of the work week and into the
first half of the weekend. Thunderstorms chances may return to the
region Sunday into Monday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059-LAZ017>020-022-OKZ077-TXZ096-097-108>112-126-138-151-
153-130145-
Sevier-Howard-Little River-Sabine-Natchitoches-Winn-Grant-La Salle-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Marion-
Harrison-Panola-Shelby-
844 PM CDT Tue Jul 11 2023

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma, east
Texas and northeast Texas.

.DAY ONE...Tonight.

Can't rule out some isolated to scattered thunderstorms across the
region once again overnight. Some of these storms could produce
strong wind gusts and hail. In addition, excessive, heavy rainfall
could accompany the storms, thus an isolated flash flood threat
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat is here to stay across the region for the remainder of the
work week. Look for the likelihood of Heat Advisories through at
least the remainder of the work week and into the first half of the
weekend. Thunderstorms chances may return to the region Sunday into
Monday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ060-061-070>073-LAZ001>006-010>014-021-130145-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Caldwell-
844 PM CDT Tue Jul 11 2023

...FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH WEDNESDAY
AFTERNOON...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...Tonight.

Look for scattered to numerous thunderstorms across the region
overnight. Some of these storms could produce strong wind gusts and
hail. In addition, excessive, heavy rainfall could accompany these
storms, resulting in a flash flood threat. Therefore, a Flash Flood
Watch has been issued from Midnight through 1 PM Wednesday, with 3
to 5 inches of rainfall possible, along with isolated higher amounts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will be possible Wednesday morning into the
early portions of Wednesday afternoon. A Flash Flood Watch will
remain in effect through 1 PM as total rainfall amounts of 3 to 5
inches, with some isolated higher amounts, will be possible. The heat
is here to stay across the region for the remainder of the work
week. Look for the likelihood of Heat Advisories through at least the
remainder of the work week and into the first half of the weekend.
Thunderstorms chances may return to the region Sunday into Monday of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

20

The radar

The Shreveport radar (KSHV), 119 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 3 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Hempstead

When
July 12, 12:00 AM CST to 6:00 AM CST
Where
Hempstead County, 0.24 mi WNW of Center Pt
Reported by
CoCoRaHS
Coordinates
33.502, -93.623

A storm total rainfall of 7.23 inches was measured 3 miles west-southwest of Patmos.

Heavy Rain, Lafayette

When
July 12, 1:00 AM CST to 6:00 AM CST
Where
Lafayette County, 0.69 mi N of Lewisville
Reported by
COOP Observer
Coordinates
33.360, -93.580

The storm total rainfall of 6.51 inches was measured in Lewisville.

Heavy Rain, Columbia

When
July 12, 1:00 AM CST to 6:30 AM CST
Where
Columbia County, 1.95 mi SW of Waldo
Reported by
CoCoRaHS
Coordinates
33.331, -93.304

A storm total rainfall report of 6.95 inches was measured a couple miles south-southwest of Waldo.

Tornado, Lafayette

When
July 12, 2:43 AM CST to 2:53 AM CST
Where
Lafayette County, 1.41 mi SSE of Stamps to 2.78 mi N of Mc Kamie
Rating
EF1
Path length
2.82 mi
Path width
350 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.351, -93.492

An EF-1 tornado with estimated maximum winds near 93 mph touched down just south of Stamps in Eastern Lafayette County along Highway 53 (McKamie Road) between Lakeside Cemetery and Lake June. There were a number of trees that were snapped and uprooted just east of Lake June near the parking lot, with a large tree snapped across the road at the cemetery. The tornado then tracked south along Highway 53 where additional tree damage occurred near Ferguson Hill Road and Hamilton Street, before strengthening from Fuller Drive south to County Road 84 where EF-1 damage was observed. The tornado continued to track south across County Road 85 and County Road 23 before lifting near Highway 53 just south of County Road 23.

Flash Flood, Lafayette

When
July 12, 3:32 AM CST to 10:45 AM CST
Where
Lafayette County, 1.65 mi NW of Buckner to 1.06 mi NNE of Buckner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.370, -93.446

Multiple roads were flooded and impassable in Buckner.

Flash Flood, Columbia

When
July 12, 3:45 AM CST to 10:45 AM CST
Where
Columbia County, 1.25 mi W of Emon to 1.27 mi W of Emon
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.347, -93.251

A portion of Highway 98 west of County Road 43 just west of McNeil was impassable due to high water.

Flash Flood, Columbia

When
July 12, 3:45 AM CST to 10:45 AM CST
Where
Columbia County, 1.93 mi WNW of Jefferson to 1.88 mi ENE of Lumber
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.363, -93.400

Numerous roads were flooded, with some reported as impassable.

Flash Flood, Lafayette

When
July 12, 3:45 AM CST to 10:45 AM CST
Where
Lafayette County, 0.35 mi SW of Stamps to 0.49 mi S of Stamps
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.367, -93.504

Highway 82 was flooded and impassable in Stamps.

Flash Flood, Lafayette

When
July 12, 4:08 AM CST to 10:45 AM CST
Where
Lafayette County, 0.23 mi E of Lewisville to 0.38 mi E of Lewisville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.350, -93.576

Roads were flooded along Highway 313 just south of Lewisville.

Flash Flood, Hempstead

When
July 12, 4:12 AM CST to 10:45 AM CST
Where
Hempstead County, 1.66 mi SSE of Hope to 1.74 mi SSE of Hope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.647, -93.592

Water rescues were needed for vehicles trapped in flood waters on the south side of Hope.

Flash Flood, Hempstead

When
July 12, 4:40 AM CST to 10:45 AM CST
Where
Hempstead County, 3.67 mi SE of Shover Spgs to 3.88 mi SSE of Centerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.580, -93.488

Highway 32 between Hope and Bodcaw was flooded.

Flash Flood, Columbia

When
July 12, 4:45 AM CST to 7:45 AM CST
Where
Columbia County, 2.76 mi NNE of Free Hope to 1.8 mi NNE of Free Hope
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.255, -93.177

Parts of Highway 82 east of Magnolia was flooded and impassable.

Flash Flood, Lafayette

When
July 12, 4:55 AM CST to 10:45 AM CST
Where
Lafayette County, 0.24 mi WSW of Boyd Hill to 0.05 mi WSW of Boyd Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.429, -93.674

County Road 5 was flooded.

Flash Flood, Lafayette

When
July 12, 4:57 AM CST to 10:45 AM CST
Where
Lafayette County, 0.56 mi E of Stamps to 0.54 mi E of Stamps
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.370, -93.490

A nursing home and rehab facility in Stamps was flooded, with the residents evacuated.

Flash Flood, Lafayette

When
July 12, 5:00 AM CST to 10:45 AM CST
Where
Lafayette County, 0.64 mi NNE of Stamps to 0.7 mi NE of Stamps
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.378, -93.495

County Road 38 was closed due to flooding.

Flash Flood, Union

When
July 12, 5:52 AM CST to 8:45 AM CST
Where
Union County, 1.59 mi E of El Dorado to 1.58 mi E of El Dorado
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.199, -92.642

The intersection of Lorene Street and Junction City Road was flooded in ankle deep water.

Flash Flood, Union

When
July 12, 5:54 AM CST to 8:45 AM CST
Where
Union County, 2.9 mi NE of Smith to 2.9 mi WSW of Nick Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.183, -92.598

The eastbound lane of Strong Highway was flooded.

Flash Flood, Lafayette

When
July 12, 6:28 AM CST to 10:45 AM CST
Where
Lafayette County, 0.42 mi SSW of Stamps to 0.47 mi S of Stamps
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.365, -93.503

A water rescue was needed on Main street at Tatum Branch in Stamps, due to a vehicle that was swept off of the roadway.

Flash Flood, Hempstead

When
July 12, 6:50 AM CST to 10:45 AM CST
Where
Hempstead County, 1.74 mi SSE of Hope to 1.76 mi SSE of Hope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.645, -93.593

A clogged storm drain resulted in repeated flooding along South Main Street at Townsend Outdoors in Hope.

Flash Flood, Hempstead

When
July 12, 8:00 AM CST to 10:45 AM CST
Where
Hempstead County, 1.93 mi W of New Hope to 2.04 mi W of New Hope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.534, -93.583

Significant flooding over County Road 8, with a portion of the roadway washed out.

Flash Flood, Hempstead

When
July 12, 8:00 AM CST to 10:45 AM CST
Where
Hempstead County, 3.4 mi ESE of Spring Hill to 3.4 mi NW of New Hope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.566, -93.594

Significant flooding across County Road 57, with portions of the roadway and culverts washed out.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyThe tornado archive for Arkansas, 2023Warnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101336, 1101337, 1101339, 1101299, 1101304, 1101311, 1101320, 1101321, 1101322, 1101323, 1101326, 1101327, 1101328, 1101329, 1101330, 1101332, 1101334, 1101338, 1101340, 1101341, 1101345.